Alert archive / Alabama / River Flood Warnings in 2021

River Flood Warning 23, NWS Huntsville, AL

October 6, 2021Lawrence County, Alabama

NWS Huntsville, AL issued this river flood warning at Oct 6, 2021, 6:14 AM CDT for Lawrence County, Alabama. It took effect at Oct 6, 2021, 1:51 PM CDT. It was in force for 32 hr.

The area

The outline as issued.

The facts

Issued
Oct 6, 2021, 6:14 AM CDT (11:14 UTC)
In effect from
Oct 6, 2021, 1:51 PM CDT
Expired
Oct 7, 2021, 10:14 PM CDT
In force
32 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
Moderate

County Lawrence County, AL

The radar

The Northeast Alabama radar (KHTX), 119 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Nance Creek (AL) at Courtland (BNAA1). The gauge peaked at 14.73 ft at Oct 7, 2021, 12:00 PM CDT.

actionminormoderate5101510/0610/0710/0810/09
Action stage
12 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03586500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

774 
WGUS44 KHUN 061114
FLWHUN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Huntsville AL
614 AM CDT Wed Oct 6 2021

...The National Weather Service in Huntsville AL has issued a Flood 
Warning for the following rivers in Alabama...

  Big Nance Creek AT Courtland affecting Lawrence County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


ALC079-062315-
/O.NEW.KHUN.FL.W.0023.211006T1851Z-211008T1637Z/
/BNAA1.2.ER.211006T1851Z.211007T1200Z.211008T1036Z.NO/
614 AM CDT Wed Oct 6 2021

The National Weather Service in Huntsville has issued a

* Flood Warning for
  the Big Nance Creek AT Courtland.
* From this afternoon to late Friday morning.
* At 5:30 AM CDT Wednesday the stage was 10.2 feet.
* Flood stage is 14.0 feet.
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage this 
  afternoon to a crest of 16.5 feet tomorrow morning. It will then 
  fall below flood stage early Friday morning.
* Impact...At 16.0 feet, Water begins to cover roads south of 
  downtown Courtland.
* Flood History...This crest compares to a previous crest of 16.5 
  feet on 04/07/1956.


&&

LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728
      3458 8741

$$

GH
7 follow-up statements
744 
WGUS84 KHUN 061416
FLSHUN

Flood Statement
National Weather Service Huntsville AL
916 AM CDT Wed Oct 6 2021

...The Flood Warning is extended for the following rivers in 
Alabama...

  Big Nance Creek AT Courtland affecting Lawrence County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


ALC079-070230-
/O.EXT.KHUN.FL.W.0023.211007T0228Z-211008T2327Z/
/BNAA1.2.ER.211007T0228Z.211007T1800Z.211008T1727Z.NO/
916 AM CDT Wed Oct 6 2021

...The Flood Warning is now in effect until Friday evening...

The Flood Warning continues for
  the Big Nance Creek AT Courtland.
* From this evening to Friday evening.
* At 8:30 AM CDT Wednesday the stage was 10.7 feet.
* Flood stage is 14.0 feet.
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this evening to a crest of 16.5 feet early tomorrow afternoon. It 
  will then fall below flood stage early Friday afternoon.
* Impact...At 16.0 feet, Water begins to cover roads south of 
  downtown Courtland.
* Flood History...This crest compares to a previous crest of 16.5 
  feet on 04/07/1956.


&&

LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728
      3458 8741

$$

KTW
516 
WGUS84 KHUN 061717
FLSHUN

Flood Statement
National Weather Service Huntsville AL
1217 PM CDT Wed Oct 6 2021

...The Flood Warning is extended for the following rivers in 
Alabama...

  Big Nance Creek AT Courtland affecting Lawrence County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


ALC079-070530-
/O.EXT.KHUN.FL.W.0023.211007T0600Z-211008T2327Z/
/BNAA1.2.ER.211007T0600Z.211007T1800Z.211008T1727Z.NO/
1217 PM CDT Wed Oct 6 2021

...The Flood Warning is now in effect until Friday evening...

The Flood Warning continues for
  the Big Nance Creek AT Courtland.
* From late tonight to Friday evening.
* At 11:30 AM CDT Wednesday the stage was 10.6 feet.
* Flood stage is 14.0 feet.
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage just 
  after midnight tonight to a crest of 16.5 feet early tomorrow 
  afternoon. It will then fall below flood stage early Friday 
  afternoon.
* Impact...At 16.0 feet, Water begins to cover roads south of 
  downtown Courtland.
* Flood History...This crest compares to a previous crest of 16.5 
  feet on 04/07/1956.


&&

LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728
      3458 8741

$$

KTW
942 
WGUS84 KHUN 070044
FLSHUN

Flood Statement
National Weather Service Huntsville AL
744 PM CDT Wed Oct 6 2021

...The Flood Warning is extended for the following rivers in 
Alabama...

  Big Nance Creek AT Courtland affecting Lawrence County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

&&


ALC079-071245-
/O.EXT.KHUN.FL.W.0023.211007T0810Z-211008T2327Z/
/BNAA1.2.ER.211007T0810Z.211007T1800Z.211008T1727Z.NO/
744 PM CDT Wed Oct 6 2021

...The Flood Warning is now in effect until Friday evening...

The Flood Warning continues for
  the Big Nance Creek AT Courtland.
* From late tonight to Friday evening.
* At 6:30 PM CDT Wednesday the stage was 11.4 feet and rising.
* Flood stage is 14.0 feet.
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  tonight to a crest of 16.5 feet early tomorrow afternoon. It will 
  then fall below flood stage early Friday afternoon.
* Impact...At 16.0 feet, Water begins to cover roads south of 
  downtown Courtland.
* Flood History...This crest compares to a previous crest of 16.5 
  feet on 05/07/2003.

&&


               Fld   Observed           Forecasts (7 pm CDT)     
Location       Stg   Stg   Day/Time     Thu   Fri   Sat          

Big Nance Creek
Courtland      14.0  11.4  Wed 6 pm CDT 16.3  12.7  8.9          





&&

LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728
      3458 8741

$$

BCC
386 
WGUS84 KHUN 070946
FLSHUN

Flood Statement
National Weather Service Huntsville AL
446 AM CDT Thu Oct 7 2021

...The Flood Warning continues for the following rivers in Alabama...

  Big Nance Creek AT Courtland affecting Lawrence County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

&&


ALC079-072200-
/O.CON.KHUN.FL.W.0023.000000T0000Z-211008T2327Z/
/BNAA1.2.ER.211007T0951Z.211007T1800Z.211008T1727Z.NO/
446 AM CDT Thu Oct 7 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Big Nance Creek AT Courtland.
* Until tomorrow evening.
* At 4:30 AM CDT Thursday the stage was 13.8 feet.
* Flood stage is 14.0 feet.
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage early 
  this morning to a crest of 16.5 feet this afternoon. It will then 
  fall below flood stage early tomorrow afternoon.
* Impact...At 16.0 feet, Water begins to cover roads south of 
  downtown Courtland.
* Flood History...This crest compares to a previous crest of 16.5 
  feet on 04/07/1956.

&&


               Fld   Observed           Forecasts (7 am CDT)     
Location       Stg   Stg   Day/Time     Fri   Sat   Sun          

Big Nance Creek
Courtland      14.0  13.8  Thu 4 am CDT 15.0  10.5  7.7          





&&

LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728
      3458 8741

$$

GH
339 
WGUS84 KHUN 071414
FLSHUN

Flood Statement
National Weather Service Huntsville AL
914 AM CDT Thu Oct 7 2021

...The Flood Warning is extended for the following rivers in 
Alabama...

  Big Nance Creek AT Courtland affecting Lawrence County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


ALC079-080215-
/O.EXT.KHUN.FL.W.0023.000000T0000Z-211008T2336Z/
/BNAA1.2.ER.211007T1055Z.211008T0000Z.211008T1736Z.NO/
914 AM CDT Thu Oct 7 2021

...The Flood Warning is now in effect until tomorrow evening...

The Flood Warning continues for
  the Big Nance Creek AT Courtland.
* Until tomorrow evening.
* At 8:30 AM CDT Thursday the stage was 14.4 feet.
* Flood stage is 14.0 feet.
* Minor flooding is occurring and moderate flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 8:30 AM CDT Thursday was 14.4 feet.
* Forecast...The river is expected to rise to a crest of 16.0 feet 
  this evening. It will then fall below flood stage early tomorrow 
  afternoon.
* Impact...At 16.0 feet, Water begins to cover roads south of 
  downtown Courtland.
* Flood History...This crest compares to a previous crest of 16.1 
  feet on 01/03/1937.

&&


               Fld   Observed           Forecasts (7 am CDT)     
Location       Stg   Stg   Day/Time     Fri   Sat   Sun          

Big Nance Creek
Courtland      14.0  14.4  Thu 8 am CDT 15.4  9.2   6.3          





&&

LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728
      3458 8741

$$

KTW
004 
WGUS84 KHUN 072000
FLSHUN

Flood Statement
National Weather Service Huntsville AL
300 PM CDT Thu Oct 7 2021

...The Flood Warning continues for the following rivers in Alabama...

  Big Nance Creek AT Courtland affecting Lawrence County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


ALC079-080800-
/O.EXT.KHUN.FL.W.0023.000000T0000Z-211008T1200Z/
/BNAA1.1.ER.211007T1055Z.211007T1745Z.211008T0600Z.NO/
300 PM CDT Thu Oct 7 2021

...The Flood Warning is now in effect until tomorrow morning...

The Flood Warning continues for
  the Big Nance Creek AT Courtland.
* Until tomorrow morning.
* At 2:30 PM CDT Thursday the stage was 14.7 feet.
* Flood stage is 14.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 2:30 PM CDT Thursday was 14.8 feet.
* Forecast...The river is expected to fall below flood stage just 
  after midnight tonight and continue falling to 3.5 feet early 
  Tuesday afternoon.
* Impact...At 14.0 feet, Lowland flooding begins on the left bank of 
  the river.
* Flood History...This crest compares to a previous crest of 14.7 
  feet on 01/04/2020.

&&


               Fld   Observed           Forecasts (1 pm CDT)     
Location       Stg   Stg   Day/Time     Fri   Sat   Sun          

Big Nance Creek
Courtland      14.0  14.7  Thu 2 pm CDT 11.3  6.2   4.5          





&&

LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728
      3458 8741

$$

KTW
516 
WGUS84 KHUN 080314
FLSHUN

Flood Statement
National Weather Service Huntsville AL
1014 PM CDT Thu Oct 7 2021

...The Flood Warning is cancelled for the following rivers in 
Alabama...

  Big Nance Creek AT Courtland affecting Lawrence County.

ALC079-080415-
/O.CAN.KHUN.FL.W.0023.000000T0000Z-211008T0314Z/
/BNAA1.1.ER.211007T1055Z.211007T1745Z.211008T0137Z.NO/
1014 PM CDT Thu Oct 7 2021

...The Flood Warning for the Big Nance Creek AT Courtland has been 
cancelled...

The Flood Warning is cancelled for
  the Big Nance Creek AT Courtland.
* At 9:30 PM CDT Thursday the stage was 13.8 feet.
* Flood stage is 14.0 feet.
* Forecast...The river is expected to fall to 3.8 feet Tuesday 
  evening.

&&


               Fld   Observed           Forecasts (1 am CDT)     
Location       Stg   Stg   Day/Time     Sat   Sun   Mon          

Big Nance Creek
Courtland      14.0  13.8  Thu 9 pm CDT 8.5   6.0   4.7          





&&

LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728
      3458 8741

$$

MA

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Oct 6, 5:26 AM CDT, 48 minutes earlier.

Area forecast discussion, Oct 6, 5:26 AM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
526 AM CDT Wed Oct 6 2021

.NEAR TERM...(Today)
Issued at 526 AM CDT Wed Oct 6 2021

The mid-level closed low currently centered across southeastern
AR/northwestern MS will lift slowly north-northwestward over the
course of the day, reaching northern AR by 07/00Z. Deep-layer flow
across the local area will gradually veer from south-southeast to
south-southwest, maintaining a very moist airmass with precipitable
water values in the 1.5-1.7 inch range, and this will support
periods of showers and thunderstorms. Although recent trends in radar
data suggest that a lower coverage of precipitation can be expected
through the early morning hours, we expected convection to redevelop
in the 15-17Z timeframe, as limited diabatic warming allows boundary
layer temperatures to warm into the m-u 70s. As has been noted for
the last few days, effective bulk shear of 25-35 knots and MLCAPE in
the 1500-2000 J/kg range (perhaps even a bit higher in portions of
the CWFA) will support organized convective structures, featuring the
potential for supercells given the degree of veering flow in the
sfc-2 km layer. The main hazards with this activity will be damaging
wind gusts up to 60 MPH and brief tornadoes. In addition to the
threat for severe convection, the risk for flash flooding will remain
very high for the entire TN Valley, and the current FFA will remain
in effect through 07/06Z.

.SHORT TERM...(Tonight through Friday)
Issued at 526 AM CDT Wed Oct 6 2021

The closed cyclone discussed above is still predicted to turn
northeastward across eastern MO and western IL tonight/Thursday,
before opening into a trough an accelerating northeastward into the
western Great Lakes by the end of the short term period. As this
occurs, deep-layer flow across the local area will gradually veer
from south-southwest to west-southwest by Thursday evening, slowly
ending the threat for rain and thunderstorms from SW-to-NE with time.
Due to some uncertainty on the precise time that this will occur, we
have maintained a low chance POP in eastern portions of the CWFA on
Thursday evening, but in all likelihood the western half of the area
will be precip-free by sunset. A mid-level trough axis trailing
southward from the remnants of the closed low will shift eastward
through the TN Valley on Friday morning, perhaps bringing a few
additional showers to the region. However, this activity should
diminish during the afternoon as brisk north-northwest flow aloft
advects a drier airmass into the region. Lows by Friday morning will
drop back into the lower 60s due to some drying in the boundary
layer, but highs later in the day should return to the u70s-l80s.

.LONG TERM...(Friday night through Tuesday)
Issued at 526 AM CDT Wed Oct 6 2021

North-northwest flow aloft will continue across the region on Friday
night/Saturday, as a mid-level ridge axis builds northeastward into
the Mid-South region from a strong subtropical high centered across
the Rio Grande Valley of northern Mexico/South TX. The ridge axis
will translate eastward and should become aligned across the TN
Valley on Saturday night/Sunday, as an upstream shortwave trough
tracks eastward from the central Rockies into the Great Plains. This
will lead to a continuation of dry weather conditions, and with
abundant sunshine during the afternoon, highs will progressively warm
into the l-m 80s. As the aforementioned shortwave begins to eject
northeastward as a negatively-tilted trough on Sunday night/Monday,
it may dampen the subtropical ridge sufficiently to allow a weakening
band of convection along the Pacific cold front to spread eastward
into the region on Monday afternoon/evening. However, due to a wide
range of solutions offered by the global models at this time range
and general uncertainty regarding both the strength of lift and
quality of low-level moisture return, we have only included a slight
chance POP in the grids. Temperatures will remain above normal early
next week, with highs in the l-m 80s and lows in the l-m 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1100 PM CDT Tue Oct 5 2021

Multiple waves of shra/tsra continue to spread nwd across parts of
north cntrl/NW AL this late Tue evening. This activity is associated
with an upper disturbance to the west and continues to affect both
main terminals at times. MVFR cigs/vis are possible in/near any of
the shra/tsra into the overnight hrs, before some of this activity
weakens heading into Wed morning. Additional shra/tsra though are
possible during the latter half of the TAF period and PROB30 groups
have been added/maintained from 06/15Z-07/03Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...Flash Flood Watch through late tonight for ALZ001>010-016.

TN...Flash Flood Watch through late tonight for TNZ076-096-097.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Oct 5, 2:59 PM CDT, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
259 PM CDT Tue Oct 5 2021

ALZ001>010-016-TNZ076-096-097-061100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
259 PM CDT Tue Oct 5 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered thunderstorms are anticipated across the Tennessee Valley
tonight, within more widespread showers. A few strong thunderstorms
are possible this evening, with wind gusts of 40 to 50 mph, and
frequent lightning. Otherwise, locally heavy rainfall and flooding
will be the primary hazard. A Flash Flood Watch remains in effect for
all counties in the outlook area through late Wednesday evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Widespread showers and scattered thunderstorms will continue across
the region on Wednesday and Wednesday night, before gradually ending
from southwest to northeast on Thursday and Thursday evening.
Conditions will be favorable for some of the storms to become strong
to marginally severe during Wednesday, with the main threat strong to
damaging wind gusts of 50 to 60 mph and frequent lightning. Flash
flooding risks will continue, with rainfall totals of four to five
inches possible.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 9:56 PM CDTAreal Flood WarningHUNColbert, Lauderdale, Lawrence6 hr
Oct 5, 10:35 PM CDTSpecial Weather StatementHUNFranklin55 min
Oct 6, 7:41 AM CDTSpecial Weather StatementHUNMarshall49 min
Oct 6, 2:11 PM CDTSpecial Weather StatementHUNCullman49 min
Oct 6, 3:55 PM CDTSevere Thunderstorm WarningHUNCullman, Madison, Marshall, Morgan50 min
Oct 6, 4:07 PM CDTSpecial Weather StatementHUNJackson38 min
Oct 6, 4:35 PM CDTSpecial Weather StatementHUNCullman25 min
Oct 6, 4:37 PM CDTRiver Flood WarningHUNJackson, Madison, Marshall71 hr
Oct 6, 4:45 PM CDTSpecial Weather StatementHUNMadison, Marshall45 min
Oct 6, 4:54 PM CDTSevere Thunderstorm WarningHUNJackson, Madison36 min
Oct 6, 5:14 PM CDTFlash Flood WarningHUNMadison, Marshall8 hr
Oct 6, 6:12 PM CDTSpecial Weather StatementHUNColbert33 min
Oct 6, 6:25 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale35 min
Oct 6, 6:54 PM CDTFlash Flood WarningHUNJackson6 hr
Oct 6, 6:58 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale16 min

Nearby

River Flood Warnings in Alabama, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.